The Lupus Forum banner

1 - 9 of 9 Posts

·
Registered
Joined
·
4,369 Posts
Discussion Starter · #1 ·
I seem to be very intollerent to all NSAIDS! Last one I tried (Naproxen) for 3 days gave me acid relfux even taking with 40mg of Omeprazole and extra Gaviscon at night!

Not sure now how I'm going to manage pain/inflammation other than taking Pred.

Are there any other solutions! I'm finally going to see my Immunologist on Monday and would like to be more aware prior to the appointment of my options and the side effects!

Another question - does anyone know if there is any interaction with Plaquenil and antibiotic medication that would be used for acne? Since taking 2 weeks supply of Pred (Dec 2007) and a 200mg daily dose of Plaq since Dec 2007 I have been suffering with acne that does need some drug intervention but GP is very unsure of what will be okay!

Lesley
 

·
Registered
Joined
·
14,661 Posts
Hi Lesley

I'm sorry about the acne. I would have thought it would go after stopping the Pred. Do you think the Plaquenil is causing it? That would be rather unusual I would think

We have a thread on Plaquenil and other drug interactions here
http://www.thelupussite.com/forum/showthread.php?t=68897

I don't know what antibiotics are used for acne apart from Minocycline and that can cause drug induced lupus or clinical lupus as well as for example liver damage, albeit rarely. I am not sure if there are contraindications for people with lupus but certainly more people with lupus are sensitive to certain groups of antibiotics. It might be a question of trying the drug out and keeping a close eye out for hidden side effects

A pharmacist should be able to give espert information if the doctor isn't able to, which rather surprises me. Doesn't he have a drug reaction online data base. Or you could call the manufacturers

Lots of luck

Clare
 

·
Registered
Joined
·
4,369 Posts
Discussion Starter · #3 ·
Thanks Clare!

My GP is just worried that all the drugs are doing more damage than good and only works 2 mornings a week (all the other GP are not up to much!!). As a practice they have only ever prescribed Plaquenil to one other person and it was not for Lupus and they never had problems with NSAIDS. The GP said she will research if my Immunologist has no realistict suggestions on what to use next for pain relief. As regards to the acne it should have cleared up once off Pred but then the Plaq has not helped hairloss or rashes yet (probably too low a dose or an unusual reaction) either! I appear to get reactions to meds that are not usual. My Mum and her Dad (when alive)both suffer/ed from ulcers.

Hopefully I will get time to go through all my health issues at my appointment on Monday. I'm just thankfull that I don't have to travel far (0.5miles approx), so don't have all the travel stress that many have to go through!

Love Lesley
Thanks again Clare!
 

·
Registered
Joined
·
8,577 Posts
Lesley,

I am not sure what is available in England but there is a form of Naproxen that is coated so that it is not digested till it gets to the intestinal tract. I believe Lily is one of the members that take that form. On the Gerd I have to take my medication for it twice a day. Its Esomeprazole/Nexium is the brand name here in the USA. The Omeprazole just wasn't effective enough for me.

By the comment you made about Plaquenil I am guessing you are only on 200mg a day? If that is so I hope the immunologist suggests an increase to 400mg. If the disease is being treated effectively some patients don't need anything extra for pain. Many others, myself included, need stronger pain medications in addition to their NSAID. An option to ask for if the NSAIDs simply don't work out is Tramadol which I am pretty sure is available in your country. It is a low level narcotic that can be quite effective if taken at the beginning of the pain.

Let us know how your appt on Monday goes.

Take care,
Karen
 

·
Registered
Joined
·
4,444 Posts
Tramadol is an excellent choice, but something else you could inquire about with your rheumy is adding another disease modifying drug to treat the lupus such as methotrexate or Imuran. Sometimes these drugs can nearly eliminate the joint pain leaving little need for NSAIDs.

I've been taken off NSAIDs for other reasons (kidney issue) but there was one they said I could try because it's easier on the kidney. Bottom line is there are SO many NSAID's out there, it's quite likely you'll find one that is helpful without the tummy side effects. Celebrex in particular is believed to be associated with fewer tummy side effects. Of course, you will want to take your pills with a decent snized snack if not a meal to help reduce tummy issues too.
 

·
Registered
Joined
·
4,369 Posts
Discussion Starter · #6 ·
Visited the Immunologist!!

Was told to try Etoricoxib (also known as Arcoxia, Algix, Tauxib) by my Immunologist. He did mention the bad press stories, low and behold the hospital pharmacy were not able to prescribed it - something about being withdrawn! They then said to try Arthrotec 75 (which is 75 milligrams diclofenac and 200 micrograms misoprostol).

I'm not sure how I will react to this drug (I think I have had it in the past, but can't remember), as diclofenac sodium gives me acid reflux with no pain relief, but I will give it a go! I will have to take Omeprazole as well!

I have been referred to the Gastro Consultant as Immunologist wants me to have a camera examination done - hopefully I won't have to wait to long for this!

Take care everyone and thanks for the advise!

Love Lesley
 

·
Registered
Joined
·
8,577 Posts
Lesley,

The Arthrotec has the coating on it that takes it to the intestines to digest. Do a search of this forum on the Arthrotec and see how others managed on it. Always best to take meds after eating if at all possible.
Let us know how you do with it.

Take care,
Karen
 

·
Registered
Joined
·
1 Posts
celebrex

In the US, Celebrex (celecoxib) 200mg once daily is associated with many fewer GI side effects than any other NSAID. It is also a very effective anti-inflammatory. You would still want to try it with food and your GERD medicines. It does contain some "sulfa", so if you have a history of allergy to sulfa, you shouldn't use it. Some folks (very rare) will develop a reaction to it while using it, so it should be stopped immediately if any rash or itching. You may want to ask your MD for a trial of it. Many health plans restrict access to it due to the high cost (no generic available).
 

·
Registered
Joined
·
4,369 Posts
Discussion Starter · #9 ·
Hi all just thought I'd give you an update!

Tried Arthrotec 75 - still acid reflux!

Now the Immunologist is thinking I should try Celebrex, I know Bug Brown suggested this.

Has anyone in the UK been prescribed Celebrex?

Would be grateful for any worldwide feedback for this drug.

I am currently awaiting a gasto appointment after a referral!

Love Lesley
 
1 - 9 of 9 Posts
Top